Structure of positive solution sets of differential boundary value problems
© Xian and Xunxia; licensee Springer. 2013
Received: 26 September 2012
Accepted: 8 March 2013
Published: 22 April 2013
In this paper, we first obtain some results on the structure of positive solution sets of differential boundary value problems. Then by using the results, we obtain an existence result for differential boundary value problems. The method used to show the main result is the global bifurcation theory.
Keywordsstructure of positive solution sets differential boundary value problems bifurcation theory
where f is ϕ-superlinear at ∞ and maybe negative and p is a positive continuous function, is a parameter.
i.e., perturbations of the p-Laplacian, has received much attention in the recent literature. Also, problem (1.1) with has been studied by several authors in recent years (see  and the references therein). Here, we are interested in the case when may be negative (the so-called semipositone case) (see  and its references for a review). As pointed out by Lions in , semi-positone problems are mathematically very challenging. During the last ten years, finding positive solutions to semi-positone problems has been actively pursued and significant progress on semi-positone problems has taken place; see [4–8] and the references therein. For instance, Hai et al.  considered the existence positive solution of (1.1). Under some super-linear conditions on the non-linear term f, they proved that there exists such that (1.1) has one positive solution for . The main method in  used to show the main result are the fixed-point theorems.
The main purpose of this paper is going to study the structure of the positive set of (1.1). Rabinowitz  gave the first important results on the structure of the solution sets of non-linear equations and obtained by the degree theoretic method. Amamn  studied the structure of the positive solution set of non-linear equations; the reader is referred to [12, 13] for other results concerning the structure of solution sets of non-linear equations. In our paper, we will study the existence results for an unbounded connected component of a positive solution set for the differential boundary value problem of (1.1). This paper generalizes some results from the literature . The paper is arranged as follows. In Section 2, we will give some preliminary lemmas. The main results will be given in Section 3.
2 Some lemmas
For convenience, we make the following assumptions:
(A1) ϕ is an odd, increasing homeomorphism on R with concave on .
(A2) For each , there exists such that , and (note that (A2) implies the existence of such that , and ).
(A3) is continuous.
uniformly for .
From , we have the following Lemmas 2.1 and 2.2.
Further, as and as .
Lemma 2.2 Let ϕ be as in Lemma 2.1. Then there exist and such that for , .
The proof is complete. □
Let for each , where and are defined as that in Lemma 2.2 and Lemma 2.3, respectively. Then is also a cone of E. From Lemma 2.3, we know that is completely continuous.
From [, Lemma 29.1], we have Lemma 2.4.
Lemma 2.4 Let X be a compact metric space. Assume that A and B are two disjoint closed subsets of X. Then either there exist a connected component of X meeting both A and B or where , are disjoint compact subsets of X containing A and B, respectively.
Let U be an open and bounded subset of the metric space . We set , whose boundary is denoted by . Consider a map , such that is compact and . Such a map h will also be called an admissible homotopy on U. If h is an admissible homotopy, for every and every , one has that and it makes sense to evaluate .
Lemma 2.5 If h is an admissible homotopy on , the is constant for all .
so , which is a contradiction. Then (2.3) holds. The proof is complete. □
3 Main results
Now we give our main results of this paper.
where denotes the projection of onto the λ-axis.
Proof We divide our proof into four steps.
where . Obviously, is a completely continuous operator.
So, and .
which contradicts to (3.10) and (3.11). Therefore, there must exist such that is bounded.
From (3.12) and (3.13), we see that . Obviously, and . Note the unboundedness of , then . Now we have , which is a contradiction of the connectedness of . Therefore, there must exist such that is an unbounded connected component of .
The proof is complete. □
Corollary 3.1 Let (A1) to (A4) hold. Then there exists such that problem (1.1) has a positive solution for with as .
This paper is supported by Innovation Project of Jiangsu Province postgraduate training project (CXLX12_0979).
- Manasevich R, Schmitt K: Boundary value problems for quasilinear second order differential equations. CISM Lecture Notes. In Nonlinear Analysis and Boundary Value Problems. Springer, Berlin; 1996:79-119.Google Scholar
- Castro A, Shivaji R: Semipositone Problems, Semigroups of Linear and Nonlinear Operators and Applications. Kluwer Academic, Dordrecht; 1993:109-119.View ArticleGoogle Scholar
- Lions PL: On the existence of positive solutions of semilinear elliptic equations. SIAM Rev. 1982, 24: 441-467. 10.1137/1024101MathSciNetView ArticleGoogle Scholar
- Xian X, Jingxian S: Unbounded connected component of the positive solutions set of some semi-position problems. Topol. Methods Nonlinear Anal. 2011, 37: 283-302.MathSciNetGoogle Scholar
- Jingxian S, Xian X: Positive fixed points of semi-positone nonlinear operator and its applications. Acta Math. Sin. 2012, 55: 55-64. in ChineseGoogle Scholar
- Anuradha V, Hai DD, Shivaji R: Existence results for superlinear semipositone BVPs. Proc. Am. Math. Soc. 1996, 124: 757-763. 10.1090/S0002-9939-96-03256-XMathSciNetView ArticleGoogle Scholar
- Xian X, O’Regan D, Yanfeng C: Structure of positive solution sets of simi-positon singular boundary value problems. Nonlinear Anal. 2010, 72: 3535-3550. 10.1016/j.na.2009.12.035MathSciNetView ArticleGoogle Scholar
- Haisen LU: Existence and multiplicity of positive solutions for semiposition p -Laplacian equations. Acta Math. Appl. Sin. 2006, 19(3):546-553.Google Scholar
- Hai DD, Schmitt K, Shivaji R: Positive solutions of quasilinear boundary value problems. J. Math. Anal. Appl. 1998, 217: 672-686. 10.1006/jmaa.1997.5762MathSciNetView ArticleGoogle Scholar
- Rabinowitz PH: Some global results for nonlinear eigenvalues. J. Funct. Anal. 1971, 7: 487-513. 10.1016/0022-1236(71)90030-9MathSciNetView ArticleGoogle Scholar
- Amann H: Fixed point equations and nonlinear eigenvalue problems in ordered Banach spaces. SIAM Rev. 1976, 18: 620-709. 10.1137/1018114MathSciNetView ArticleGoogle Scholar
- Dancer EN: Solution branches for mappings in cones and applications. Bull. Aust. Math. Soc. 1974, 11: 133-145.MathSciNetView ArticleGoogle Scholar
- Rabinowitz PH: On bifurcation from infinity. J. Differ. Equ. 1973, 14: 462-475. 10.1016/0022-0396(73)90061-2MathSciNetView ArticleGoogle Scholar
- Xiyu L:Some existence principles for the singular second order differential equation . Acta Math. Sin. 1996, 39(3):366-375.Google Scholar
- Deimling K: Nonlinear Functional Analysis. Springer, Berlin; 1985.View ArticleGoogle Scholar